Advertisement

Antipsychotic drugs and venous thromboembolism

Case reports and observational studies have suggested that patients who take antipsychotic drugs have an increased risk of venous thromboembolism (VTE). Using a case-control design, Zornberg and Jick (Lancet 2000 356:1219-1223) evaluated patterns of conventional antipsychotic drug use in 42 patients suffering a first idiopathic VTE (cases) and 168 patients matched for factors including age, sex and index date (controls); all patients had filled at least one prescription for an antipsychotic drug

October 10, 2000

Case reports and observational studies have suggested that patients who take antipsychotic drugs have an increased risk of venous thromboembolism (VTE). Using a case-control design, Zornberg and Jick (Lancet 2000 356:1219-1223) evaluated patterns of conventional antipsychotic drug use in 42 patients suffering a first idiopathic VTE (cases) and 168 patients matched for factors including age, sex and index date (controls); all patients had filled at least one prescription for an antipsychotic drug and were younger than 60 years of age.

Compared with patients who had not filled a prescription within 120 days of the index event, patients who had filled a prescription within 60 days of the index date had a much greater risk of idiopathic VTE (adjusted odds ratio, 7.1; 95% confidence interval, 2.3 to 21.97). The risk was similar for individual drugs. However, the risk differed according to the class of drug and was particularly high for the low-potency, conventional antipsychotic drugs, such as chlorpromazine and thioridazine (adjusted odds ratio, 24.1; 95% confidence interval, 3.3 to 172.7). The risk was lower for the high-potency, conventional antipsychotic drugs, such as haloperidol (adjusted odds ratio, 3.3; 95% confidence interval, 0.8 to 13.2). The risk of VTE was highest with short-term or new use: in 67% of the case patients using antipsychotic drugs, VTE occurred within 3 months of the first prescription.

These findings add to the accumulating evidence that links antipsychotic drug use to VTE. The accompanying commentary notes that strict bedrest and immobilization are inadvisable for patients taking antipsychotic drugs, and advises physicians to promptly address any complaints of chest pain or dyspnea from patients taking these drugs.

Advertisement

Follow The Scientist

icon-facebook icon-linkedin icon-twitter icon-vimeo icon-youtube
Advertisement
NeuroScientistNews
NeuroScientistNews

Stay Connected with The Scientist

  • icon-facebook The Scientist Magazine
  • icon-facebook The Scientist Careers
  • icon-facebook Neuroscience Research Techniques
  • icon-facebook Genetic Research Techniques
  • icon-facebook Cell Culture Techniques
  • icon-facebook Microbiology and Immunology
  • icon-facebook Cancer Research and Technology
  • icon-facebook Stem Cell and Regenerative Science
Advertisement
LI-COR
LI-COR
Advertisement
The Scientist
The Scientist
Life Technologies